Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2020, 1:22 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 1:22 AM CDT (06:22 UTC)
- Expired
- Jul 20, 2020, 1:47 AM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
671
WUUS53 KTOP 200622
SVRTOP
KSC029-143-200715-
/O.NEW.KTOP.SV.W.0151.200720T0622Z-200720T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
122 AM CDT Mon Jul 20 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Ottawa County in north central Kansas...
Southern Cloud County in north central Kansas...
* Until 215 AM CDT.
* At 122 AM CDT, a severe thunderstorm was located 4 miles south of
Delphos, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Minneapolis, Miltonvale, Glasco, Delphos and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3955 9793 3941 9737 3940 9737 3909 9775
3920 9793
TIME...MOT...LOC 0622Z 219DEG 25KT 3921 9777
HAIL...1.50IN
WIND...60MPH
$$
Teefey2 follow-up statements
434
WWUS53 KTOP 200638
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
138 AM CDT Mon Jul 20 2020
KSC029-143-200715-
/O.CON.KTOP.SV.W.0151.000000T0000Z-200720T0715Z/
Ottawa-Cloud-
138 AM CDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN OTTAWA AND SOUTHERN CLOUD COUNTIES...
At 138 AM CDT, a severe thunderstorm was located 5 miles east of
Delphos, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Miltonvale, Glasco, Delphos and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3955 9793 3941 9737 3940 9737 3914 9770
3925 9793
TIME...MOT...LOC 0638Z 219DEG 25KT 3930 9768
HAIL...1.00IN
WIND...60MPH
$$
Teefey416
WWUS53 KTOP 200647
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
147 AM CDT Mon Jul 20 2020
KSC029-143-200656-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-200720T0715Z/
Ottawa-Cloud-
147 AM CDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTTAWA AND
SOUTHERN CLOUD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3955 9793 3941 9737 3940 9737 3914 9770
3925 9793
TIME...MOT...LOC 0645Z 219DEG 25KT 3935 9763
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:38 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 19, 11:38 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1138 PM CDT Sun Jul 19 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 342 PM CDT Sun Jul 19 2020 Currently, the upper air patter continues to feature the main belt of the Westerlies well north of the area around the Canadian border. As shortwave energy continues to lift into the northwestern Great Lakes region, the associated weak surface cold front has settled across the forecast area. This boundary is fairly hard to analyze but it is roughly from just north of Kansas City trailing just north of Manhattan and then points west into north Central Kansas. This boundary is expected to continue to be the focal point for any storms to develop off of this afternoon with favored areas generally from Topeka and points east with the best overall - but still weak - convergence as well as higher theta-e airmass with higher mixing ratios generally above 15 g/kg. Overall, dewpoints are slightly lower than yesterday with some areas being impacted by old outflow boundaries from overnight convection that moved into the area. Also, lower dewpoints reside on the north side of this frontal boundary across the area. As a result, heat indicies across the area are now in the upper 80s to upper 90s. Still very uncomfortable but some relief from the oppressive heat. Winds remain light, so still exercise caution when working or playing outdoors. As hinted at before, storms should still develop this afternoon generally through 6 or 7 pm from Topeka and points east then down into areas of east Central KS into the Emporia area. While severe storms are not all that likely, there could be one or two develop with downburst winds being a concern before storms develop off of the outflows and propagate east of the area before dark. Overnight, isentropic ascent should increase as night falls and a LLJ develops over western KS. As storms grow upscale, veering of the LLJ should favor advection into the forecast area. Slow storm motions and backbuilding suggests that heavy rain would be possible. Not entirely sure about overall coverage though if the LLJ does progressively veer sooner than expected, so not going with a broad brush Flood Watch for now. Still coordinated with WPC and the slight area was not upgraded to a Moderate area for flash flooding concerns. Still would not rule out a flash flood warning or two may be needed tonight with some locally high rainfall amounts. Antecedent conditions also precluded any enhanced flood concerns at this time. Favored areas remain along the weak boundary extending from area just east of Concordia into east Central KS where some of the highest amounts may be possible. .LONG TERM...(Monday night through Sunday) Issued at 342 PM CDT Sun Jul 19 2020 Into the day on Monday, showers and storms should tend to weaken and partial clearing could take place into part of the afternoon. Right now the a similar pattern appears to be the likely scenario with no significant change in the synoptic pattern. One enhancement that would favor later afternoon storm development and continue to at least part of the overnight period is that slight amplification of the upper level energy north of the area may allow for a subtle shortwave to translate into the area which would foster ascent and help encourage storm development along with increasing instability across much of northeastern and east central KS. A LLJ along with isentropic ascent into the overnight period would help support more widespread and heavy rainfall potential once again into the overnight period. Moisture flux trajectories look to favor mass flux into the east Central KS counties. This would add to overnight totals from tonight. At this point the exact amounts are unknown but the general 48 hour total could be up to around 5 inches or more over some of these east central areas. Therefore, expect that some minor to moderate river flooding could take place and locally high amounts would lead to potential flash flood warnings as the main hazards. Afternoon storms could certain pose a similar downburst wind risk as well. For the rest of the week, the upper pattern begins to amplify with a ridge becoming more pronounced over the central Plains and heat returning into the upcoming weekend once again with heat index values topping out around 100 at this point. Periods of showers and storms appear possible but low chance due to minor perturbations along the right flank of the ridge which could impact at least portions of the area. A dirty ridge should be the story regardless, as monsoonal moisture trajectory remain into the general regional area. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1120 PM CDT Sun Jul 19 2020 VFR expected at KTOP/KFOE/KMHK as low and mid clouds increase overnight. Scattered TSRA is still anticipated to develop and lift northeastward thru terminals in the 06Z-09Z time frame. High end MVFR stratus is possible within the heavier storms during this time. While confidence in guidance of storms' coverage and locations are low, there is a distinct possibility for activity to linger through the morning, especially at KTOP/KFOE. Additional TSRA is possible towards the end of the period approaching from the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...22
Hazardous weather outlook, Jul 19, 3:46 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 346 PM CDT Sun Jul 19 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-202100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 346 PM CDT Sun Jul 19 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There may be a few strong to severe thunderstorms this afternoon and Tonight. The main hazard will be damaging wind gusts this afternoon with the focus changing to heavy rainfall overnight. Localized flooding may be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few strong to severe thunderstorms will be possible again on Monday afternoon and possibly on Tuesday. The main hazards will be damaging winds once again in the afternoon with heavy rainfall into the overnight period on Monday which may lead to localized flooding once again. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 19, 11:31 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1131 PM CDT Sun Jul 19 2020
KSZ021-034>037-200500-
Geary-Clay-Dickinson-Ottawa-Morris-
1131 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...SOUTHWESTERN GEARY...
WESTERN MORRIS...SOUTHEASTERN OTTAWA AND SOUTHWESTERN CLAY COUNTIES
UNTIL MIDNIGHT CDT...
At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Talmage to 3 miles northwest of Latimer to
near Burdick. Movement was northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms. Locally heavy rainfall may also occur with this line
of storms.
Locations impacted include...
Abilene, Herington, Chapman, Solomon, Enterprise, White City, Hope,
Woodbine, Manchester, Longford, Latimer, Talmage, Moonlight and
Burdick.
This includes Interstate 70 between mile markers 267 and 289.
LAT...LON 3923 9733 3886 9675 3867 9669 3852 9676
3852 9693 3861 9693 3861 9712 3884 9737
3896 9737 3896 9746 3899 9746
TIME...MOT...LOC 0430Z 232DEG 17KT 3904 9730 3877 9689 3853 9684
GarganSpecial weather statement, Jul 19, 11:58 PM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Topeka KS 1158 PM CDT Sun Jul 19 2020 KSZ035>037-200530- Geary-Dickinson-Morris- 1158 PM CDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKINSON...SOUTH CENTRAL GEARY AND NORTHWESTERN MORRIS COUNTIES UNTIL 1230 AM CDT... At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of White City, moving northeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... White City, Woodbine and Latimer. LAT...LON 3884 9699 3902 9673 3889 9654 3870 9691 TIME...MOT...LOC 0457Z 232DEG 19KT 3882 9683 Gargan
Special weather statement, Jul 20, 12:18 AM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Topeka KS 1218 AM CDT Mon Jul 20 2020 KSZ021-022-035-036-200545- Geary-Clay-Dickinson-Riley- 1218 AM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON... NORTHWESTERN GEARY...SOUTHWESTERN RILEY AND SOUTHEASTERN CLAY COUNTIES UNTIL 1245 AM CDT... At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm near Wakefield, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will also produce brief heavy rainfall. Locations impacted include... Wakefield, Milford and Milford Lake. LAT...LON 3917 9722 3939 9697 3918 9672 3900 9706 TIME...MOT...LOC 0517Z 233DEG 14KT 3917 9705 Gargan
Special weather statement, Jul 20, 12:43 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
1243 AM CDT Mon Jul 20 2020
KSZ021-034-035-200615-
Clay-Dickinson-Ottawa-
1243 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...EASTERN
OTTAWA AND SOUTHWESTERN CLAY COUNTIES UNTIL 115 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Niles, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bennington, Wells, Manchester, Longford and Niles.
LAT...LON 3925 9750 3916 9724 3896 9746 3896 9756
3901 9765
TIME...MOT...LOC 0543Z 216DEG 26KT 3902 9751
TeefeySpecial weather statement, Jul 20, 12:50 AM CDT, 32 minutes before
Special Weather Statement National Weather Service Topeka KS 1250 AM CDT Mon Jul 20 2020 KSZ020-034-200615- Cloud-Ottawa- 1250 AM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 115 AM CDT... At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Beverly, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Minneapolis, Delphos, Tescott and Ada. LAT...LON 3940 9793 3921 9759 3896 9790 3896 9793 TIME...MOT...LOC 0549Z 222DEG 30KT 3908 9798 Teefey
Special weather statement, Jul 20, 1:15 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
115 AM CDT Mon Jul 20 2020
KSZ020-034-200645-
Cloud-Ottawa-
115 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 145 AM CDT...
At 115 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ada, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Minneapolis, Glasco, Delphos and Ada.
LAT...LON 3922 9793 3942 9783 3932 9743 3904 9778
3917 9793
TIME...MOT...LOC 0615Z 229DEG 25KT 3918 9779
TeefeyThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:08 PM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Jul 19, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jul 19, 7:35 PM CDT | Special Weather Statement | TOP | Coffey | 40 min |
| Jul 19, 7:48 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jul 19, 7:52 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jul 19, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 49 min |
| Jul 19, 7:58 PM CDT | Areal Flood Advisory | TOP | Anderson | 92 min |
| Jul 19, 8:35 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Jul 19, 8:57 PM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| Jul 19, 9:02 PM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Jul 19, 9:19 PM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| Jul 19, 9:24 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Jul 19, 11:31 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Jul 19, 11:58 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Jul 20, 12:18 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jul 20, 12:43 AM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Jul 20, 12:50 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| Jul 20, 1:15 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 20, 2:02 AM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| Jul 20, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 30 min |
| Jul 20, 2:50 AM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Jul 20, 2:52 AM CDT | Special Weather Statement | TOP | Nemaha | 23 min |
| Jul 20, 3:44 AM CDT | Special Weather Statement | TOP | Republic | 61 min |
| Jul 20, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 53 min |
| Jul 20, 6:13 AM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 32 min |
| Jul 20, 6:20 AM CDT | Areal Flood Advisory | TOP | Brown, Marshall, Nemaha | 3 hr |
| Jul 20, 6:25 AM CDT | Special Weather Statement | TOP | Brown | 35 min |
| Jul 20, 6:46 AM CDT | Special Weather Statement | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 29 min |
| Jul 20, 6:49 AM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jul 20, 7:12 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 63 min |
| Jul 20, 7:38 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Lyon, Osage | 67 min |
| Jul 20, 9:17 AM CDT | Special Weather Statement | TOP | Osage | 43 min |
| Jul 20, 10:54 AM CDT | River Flood Warning | TOP | Nemaha | 9 hr |
| Jul 20, 11:53 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.